5-27-2020 When do Signs or Symptoms of Poisoning Require Treatment

Toxicology Question of the Week

When do Signs or Symptoms of Poisoning Require Treatment?

Easy answer:  when they have the potential to harm the patient.

Hard answer:  knowing when that is the case.

We are taught to recognize all the signs/symptoms that identify which drug the poisoned patient has ingested so we can determine treatment.  But it is easy to say : “widened QRS”  “bicarb”.  If one doesn’t include clinical parameters, the response is a reflex without thought and has the potential to harm the patient.

Two examples:

1)A toddler ingests clonidine.  Initially he is somnolent, hypotensive, and bradycardic.  Narcan, 10 mg IVP (clonidine can cause the release of endorphins which is reversed by narcan) awakens the child, blood pressure reverts to normal for age but HR remains in the 60s.  The Poison Center is called to see if atropine or a beta stimulant should be administered.

The answer: neither.  We know that asymptomatic bradycardia may persist in both children and adults that ingest imidazolidine products.  It’s not harming the patient.  Trying to use  pharmaceuticals to reverse  the bradycardia may cause harm.

2) An adolescent with an unknown ingestion is awake, HR 90s, Bp 102/80.  Pt has access to amitriptyline but it is unknown if patient ingested it.  EKG is obtained and it is a sine wave.  “Bicarb pushes” are initiated and the Poison Center is called to see if intralipid should be administered. 

The potential answer:  Unlikely to be amitriptyline.  It is an extremely anticholinergic drug and HR is usually around 140bpm.  A sodium channel blocker would be unlikely to cause a sine wave in an asymptomatic adolescent.  It resolves with a repeat EKG.  (?) This patient just needs to be observed at the present time.

We assess a poisoned patient with the attempt to make them fit into a certain clinical picture or “toxidrome”.  After that assessment, we decide on treatment.  The easy part is identifying the signs and symptoms.  Harder is to decide What and When to treat.  Just because a certain drug has been ingested doesn’t mean that all the clinical signs/symptoms are a result of that ingestion.  The challenge is to identify which signs/symptoms are caused by the ingested drug and which are not and therefore require further investigation. 

AS always,  the  Poison Specialists and Toxicologists at the TN Poison Center are here to help you figure that out.

1-800-222-1222

Prepared by Donna Seger, MD

I am interested in any questions you would like answered in the Question of the Week.  Please email me with any suggestion at donna.seger@vumc.org.

Donna Seger, MD

Executive Director

Tennessee Poison Center

www.tnpoisoncenter.org

Poison Help Hotline: 1-800-222-1222